When one of my docs suggested adding a topical progesterone cream to help me through perimenopause, I agreed, gave it a whirl, and learned to love that cream! I had more energy, my mood stabilized and the frequency and severity of the a fibs which run in my Father's family was reduced.
But after a year or so the doc, on the basis of a saliva/hormone analysis/ moved me to a pill form of bioidentical hormones which included DHEA, estriol and estradiol. I did not feel as well. When I shared this with him he insisted that this new formulation was what I should be on.
Time passed. Menopause came. 2.5 years ago. But this doc wanted me to stay on the hormones. In fact, the sputum tests continued and the formulation was tweaked every now and again. Then, at my last appt, I (AGAIN!) suggested that I come off the hormones. "I do have autoimmune issues as you know, and though I know that bioidentical homones are much better then the commercial ones, still . . . I think I'd be better off getting off them."
The doc disagreed, suggested I read some book by Donna Summers, and wrote a new script for another formulation. He wants me to stay on them for life.
I went rogue. At first I skipped a dose every 3 days (for 3 weeks,) then every 2 days (2 weeks,) etc through every other day, then a dose every 3rd day. I intended to continue downward until I got to a dose every 4 days before I quit altogether, but . . . I noticed something.
Consistently (let me repeat that) CONSISTENTLY I noted that on the days following my evening BHRT pill my hip was much more inflamed and painful. And those days which fell a good 2 days after I had taken my last pill were much better -- less pain, more walking and less napping. After I confirmed this observation it was hard for me to continue with my slow draw down. I just stopped taking them.
That was 2 weeks ago. Since then I have cut my NSAID intake by 1/3, my pain has decreased and I am able to do more. Much more. I even over-did one day and, entranced by the call of the wild, hiked up and down a hill with an 800' elevation change over just .75 miles with no ill effects. (Repeat: NO ILL EFFECTS!)( Context for you Brits: like hiking up and down half the Devil's Staircase on the West Highland Way) (except this hill was part pasture -- so there were cows and lots of mud.)
So . . . I was right all along! It was inflammation which began 4 years ago (close to the time I started the BHRT pills) that was eating away at my hip joint. The osteoarthritis I now have will always be with me. But now that I've got the inflammation under control I can start to build up the surrounding muscles to see how much l can now get out of this joint.
Don't get me wrong. Taking the bioidentical hormones to get me through perimenopause was a good idea! The heart flutters had become alarming before I started on the pills.
But once through menopause I should have stopped (and I'm glad I finally did.) I don't care if my face is going to look more lined and aged, (an argument the doc pointed out.) I look into a mirror maybe 3 - 5 times a day. I put weight on my left hip several thousand times a day! And as far as the osteopenia in that same left hip? Well, I believe that more walking and exercise due to less inflammation will be more helpful then the benefits of that bone building estrogen. After all, if the estrogens were going to save me from bone loss, then how come that one spot -- other tested bones were nice and strong -- became less dense while I was on the hormones? Huh?
I'd love to fly over to Scotland and hike the Way again. Maybe I can in a year or two?